Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Embeddings in generalized manifolds


Authors: J. L. Bryant and W. Mio
Journal: Trans. Amer. Math. Soc. 352 (2000), 1131-1147
MSC (2000): Primary 57N35; Secondary 57P99
DOI: https://doi.org/10.1090/S0002-9947-99-02531-3
Published electronically: September 17, 1999
MathSciNet review: 1694282
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that a ($2m-n+1$)-connected map $f\colon M^m\to X^n$ from a compact PL $m$-manifold $M$ to a generalized $n$-manifold $X$ with the disjoint disks property, $3m\le 2n-2$, is homotopic to a tame embedding. There is also a controlled version of this result, as well as a version for noncompact $M$ and proper maps $f$ that are properly ($2m-n+1$)-connected. The techniques developed lead to a general position result for arbitrary maps $f\colon M\to X$, $3m\le 2n-2$, and a Whitney trick for separating $P\hspace*{-1pt}L$submanifolds of $X$ that have intersection number 0, analogous to the well-known results when $X$ is a manifold.


References [Enhancements On Off] (What's this?)

  • 1. J. L. Bryant, On embeddings of compacta in Euclidean space, Proc. Amer. Math. Soc. 23 (1969), 46-51. MR 39:6286
  • 2. -, General position theorems for generalized manifolds, Proc. Amer. Math. Soc. 98 (1986), 667-670. MR 87m:57020
  • 3. J. Bryant, S. Ferry, W. Mio, and S. Weinberger, Topology of homology manifolds, Ann. of Math.(2) 143 (1996), 435-467 MR 97b:57017
  • 4. J. W. Cannon, The recognition problem: what is a topological manifold?, Bull. Amer. Math. Soc. 84 (1978), 832-866. MR 58:13043
  • 5. -, Shrinking cell-like decompositions of manifolds in codimension three, Ann. of Math.(2) 110 (1979), 83-112. MR 80j:57013
  • 6. R. J. Daverman, Decompositions of Manifolds, Pure and Applied Math., 124, Academic Press, Orlando, Florida, 1986. MR 88a:57001
  • 7. R. D. Edwards, Dimension theory, Lecture Notes in Mathematics, Vol. 438, Springer-Verlag, Berlin, 1975. MR 52:15477
  • 8. S. Ferry, Homotoping $\epsilon$-maps to homeomorphisms, Amer. J. Math. 101 (1979), 567-582. MR 81f:57007a
  • 9. J. F. P. Hudson, Piecewise linear embeddings, Ann. of Math. 85 (1967), 1-31. MR 35:6149
  • 10. W. Hurewicz, and H. Wallman, Dimension Theory. Princeton Univ. Press, Princeton, New Jersey, 1941. MR 3:312b
  • 11. R. Kirby and L. Siebenmann, Foundational Essays on Topological Manifolds, Smoothings, and Triangulations, Princeton University Press, Princeton, N.J., 1977. MR 58:31082
  • 12. A. Nicas, Induction Theorems for groups of manifold structure sets, Mem. Amer. Math. Soc., vol. 39, 1982. MR 83i:57026
  • 13. F. Quinn, Resolutions of homology manifolds, the topological characterization of manifolds, Invent. Math. 72 (1983), 267-284. MR 85b:57023; Corrigendum, MR 87g:57031
  • 14. -, An obstruction to the resolution of homology manifolds, Mich. Math. J. 34 (1987), 285-292. MR 88j:57016
  • 15. -, Homotopically stratified sets, J. Amer. Math. Soc. 1 (1988), 441-499. MR 89g:57050
  • 16. J. Stalling, The embedding of homotopy types into manifolds, Unpublished.
  • 17. M. A. \v{S}tan'ko, The embedding of compacta in Euclidean space, Mat. Sb. 83 (125) (1970), 234-255; Math. USSR-Sb. 12 (1970), 234-254. MR 42:6804
  • 18. M. A. \v{S}tan'ko, Approximation of compacta in $E^n$ in codimension greater than two, Mat. Sb. 90 (132) (1973), 625-636; Math. USSR-Sb. 19 (1973), 615-626. MR 49:3957
  • 19. C. T. C. Wall, Surgery on Compact Manifolds, Academic Press, New York, 1970. MR 55:4217
  • 20. J. Walsh, General position properties of generalized manifolds: a primer, Proc. Idaho State Topology Conf., 1985.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57N35, 57P99

Retrieve articles in all journals with MSC (2000): 57N35, 57P99


Additional Information

J. L. Bryant
Affiliation: Department of Mathematics, Florida State University, Tallahassee, Florida 32306
Email: bryant@math.fsu.edu

W. Mio
Affiliation: Department of Mathematics, Florida State University, Tallahassee, Florida 32306
Email: mio@math.fsu.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02531-3
Keywords: Generalized manifolds, embeddings
Received by editor(s): December 4, 1997
Published electronically: September 17, 1999
Additional Notes: Partially supported by NSF grant DMS-9626624.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society